Secondary Logo

Institutional members access full text with Ovid®

Antipsychotics and pituitary tumors

an analysis of the European pharmacovigilance database (EudraVigilance)

Lertxundi, Unaxa; Erezuma, Itsasnec; Hernandez, Rafaelb; Medrano, Juand; Garcia, Montserrate; Aguirre, Carmeloe,f

International Clinical Psychopharmacology: March 2019 - Volume 34 - Issue 2 - p 89–92
doi: 10.1097/YIC.0000000000000247
SHORT COMMUNICATIONS
Buy
SDC

One of the possible long-term consequences of antipsychotic-induced hyperprolactinemia is the development of pituitary tumors – prolactinomas. So far, two pharmacovigilance studies of spontaneous adverse event report databases have suggested an increased risk, whereas a longitudinal study carried out with risperidone showed no evidence of increased risk of tumors with mass effect. Besides, information on amisulpride and paliperidone is lacking. Thus, in this study, we aimed to analyze the European pharmacovigilance database (EudraVigilance) to shed light on this issue. We searched for all suspected spontaneous cases of pituitary tumors associated with antipsychotics in EudraVigilance up to 23 March 2017. To assess the association between pituitary tumor cases and each antipsychotic, we calculated the proportional reporting ratios. Among 4 964 866 events of all types recorded in EudraVigilance, we found 292 cases of pituitary tumors associated with antipsychotics. All atypical antipsychotics except clozapine fulfilled the criteria to generate a safety signal. The highest proportional reporting ratio values were found for amisulpride 51.57 (36.3–73.2), risperidone 21.83 (18.4–25.8), and paliperidone 19.95 (14.7–27.1). Sulpiride and haloperidol showed a higher risk among typical antipsychotics 12.4 (5.89–26.1) and 7.0 (4.35–11.3). Notably, we found that a mass effect was present in 16% of the cases. Besides, 18 cases occurred in patients aged below 18 years. Our analysis of the data in EudraVigilance confirms the safety signal detected by previous studies. Interestingly, for the first time, we show that the association seems to be the strongest for amisulpride and that a mass effect was present in around 16% of the cases.

Departments of aPharmacy

bInternal Medicine, Araba Psychiatric Hospital, Araba Mental Health Network

cFaculty of Pharmacy, University of the Basque Country UPV/EHU, Vitoria-Gasteiz

dDepartment of Psychiatry, Bizkaia Mental Health Network, Portugalete

eBasque Pharmacovigilance Unit, Galdakao-Usánsolo Hospital, Galdakao

fDepartment of Pharmacology, School of Medicine and Nursing, University of the Basque Country, Leioa, Spain

Correspondence to Unax Lertxundi, PhD, Department of Pharmacy, Araba Psychiatric Hospital, Araba Mental Health Network, C/Alava 43, 01006 Vitoria-Gasteiz, Spain Tel: +34 945 006 533; fax: +34 945 006 587; e-mail: unax.lertxundietxebarria@osakidetza.net

Received August 30, 2018

Accepted November 8, 2018

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.